Cardiac arrest from opioid overdose has unique features affe
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Out-of-hospital cardiac arrests triggered by opioid overdose are a significant cause of death among adults 25 to 64, according to a scientific statement from the American Heart Association, the nation's largest voluntary health organization focused on heart and brain health for all. The statement published today in the Association's flagship journal Circulation.

Opioid-associated out-of-hospital cardiac arrest differs from other forms of cardiac arrest in terms of how it abnormally changes body functions and the different ways it presents. Opioids include prescription medications, as well as nonmedical and synthetic opioids restricted to hospitals such as heroin and fentanyl, respectively. In the case of opioid use disorder, they are frequently mixed with alcohol or other toxic substances, which increases the risk of overdose.

Lead author said, "This evidence-based review is valuable to help improve prevention and treatment of opioid-associated out-of-hospital cardiac arrest, which primarily affects people in the prime of adult life. And, there are important scientific elements to be aware of since this type of cardiac arrest is fundamentally different from adult out-of-hospital sudden cardiac arrests, which have been more often studied."

The scientific statement defines the unique features of opioid-associated cardiac arrest, explains how body functions are affected and provides guidance on treatment options.

The researcher explains that in opioid-associated cardiac arrest, hypoxia (oxygen deficiency) happens before the heart stops and has important implications for brain injury. Without oxygen, the brain is damaged within minutes even before the heart stops. These findings point to the need for further research to understand and appropriately treat these complications that result from opioid-associated cardiac arrest, especially potential brain injury and possible use of treatments that can protect the brain.

Naloxone, an urgent first treatment for overdose, can rapidly and effectively reverse respiratory depression or hypoventilation caused by opioids. Emergency medical services responders, trained laypeople and the general public (with the support of 911 emergency dispatcher instructions) can administer naloxone to prevent cardiac arrest. Traditional CPR including airway and rescue breathing support can also be effective.

Yet people who experience opioid-associated out-of-hospital cardiac arrest are more likely to be alone at home or in a private setting—away from someone who would witness the early signs of cardiac arrest and act. There is also evidence of underreporting due to the stigma associated with opioid poisoning and the potential for criminal charges to others in possession of opioids.

"Optimizing outcomes after cardiac arrest associated with opioid overdose requires recognition of distress by another person—the lay public or emergency dispatchers, prompt emergency response, and treatment with naloxone or CPR ventilation coupled with compressions," said researcher. Prompt naloxone use can prevent progression from respiratory to cardiac arrest; increasing access to this life-saving drug is one way to prevent opioid-associated cardiac arrests.

Because opioids often remain in the body for several days, when it comes to attempting to predict outcomes, patience is critical. The statement recommends delaying decisions about stopping life-saving efforts until there has been time for the medications to clear from the patient's system, specifically until:

-- at least 72 hours after the return of spontaneous circulation and normothermia (normal body temperature);

-- toxic substances and their metabolites have cleared; and

-- ICU-administered sedatives and analgesics have cleared.
Education may be another critical component in the fight against opioid overdose and opioid-associated out-of-hospital cardiac arrest.

"Targeted educational campaigns providing opioid use disorder education and prevention information, naloxone distribution and conventional CPR training, including rescue breathing, to those likely to have or witness an opioid overdose could help prevent and improve treatment of opioid-associated out-of-hospital cardiac arrest," researchers said. "Along with broader public education, legal reforms and policies aimed at preventing opioid-associated cardiac arrest can save lives and should include resources for medication treatment in order to improve recovery for a generally young otherwise healthy segment of our population."

Source: https://www.ahajournals.org/doi/10.1161/CIR.0000000000000958
Like
Comment
Share